Alert archive / Delaware / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jun 16, 2019, 9:03 PM EDT for New Castle County, Delaware. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2019, 9:03 PM EDT (01:03 UTC)
- Expired
- Jun 16, 2019, 9:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 64 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.4
The text
As transmitted.
474
WWUS81 KPHI 170103
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
903 PM EDT Sun Jun 16 2019
DEZ001-002-MDZ008-012-015-170130-
Kent-New Castle-Queen Anne's-Cecil-Kent-
903 PM EDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 903 PM EDT, a strong thunderstorm was located over Massey, or 9
miles southwest of Middletown, moving east at 40 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middletown, Smyrna, Clayton, Cecilton, Millington, Warwick,
Sassafras, Green Spring, Port Penn, Delaney Corner, Massey, Woodland
Beach, Townsend, Galena, Odessa and Chambersville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3952 7557 3951 7556 3949 7559 3944 7558
3941 7554 3937 7552 3935 7549 3933 7550
3934 7549 3931 7543 3929 7543 3922 7588
3939 7595
TIME...MOT...LOC 0103Z 252DEG 34KT 3933 7583
$$
MPSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:38 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 3:38 PM EDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
338 PM EDT Sun Jun 16 2019
.SYNOPSIS...
A quasi-stationary frontal boundary will remain in place across the
northern Mid-Atlantic through much of the upcoming work week.
Several waves of low pressure are expected to develop along this
boundary and pass across the region leading to several rounds of
showers and thunderstorms through late this week. A stronger system
and frontal boundary will pass through the region late Thursday into
early Friday resulting in quieter weather in its wake.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
We still haven't seen much redevelopment with what remains of the
earlier MCS now over northern VA/central MD. That will be key to
potential for thunderstorms this afternoon and evening. The front
has inched ever so slowly south, and is now across northern PA, but
still north and west of our region.
Of note, most high res guidance has had a warm bias over the last
several hours. Additionally, conditions further west don't look much
different than in our area. However, we do still have a few hours
left of diurnal heating which could mean that by the time the trough
reaches our area, there will be more opportunity for showers and
thunderstorms to develop. Therefore, I'm not ready to write off the
potential yet this afternoon and evening.
If we see convective initiation, there remains a risk for severe
storms, primarily for damaging winds. Instability is limited
(especially if this trend continues with guidance being too warm),
but it may be sufficient enough with bulk shear values of 20 to 30
kt to result in limited coverage of severe storms.
Overnight, the front is expected to continue to slip south into our
region. As it does so, fog may develop, especially in the vicinity
of the front. However, where exactly this front will end up by
morning is still quite uncertain. Some models have it almost
entirely south of Delaware by morning, though the majority of
guidance appears to keep it near ILG and PHL. Given the progression
we've seen so far today, I'm inclined to believe the further north
solution will be correct.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Another short wave trough will be riding along the front (which
should once again be stalled). There is some uncertainty with how
much instability we will have if we see as persistent low clouds and
fog as what has occurred today in the vicinity of the front in NY
(and as mentioned above, where this front will stall is still very
uncertain). None the less, at this point it looks like another round
of showers and thunderstorms will be possible, mostly late afternoon
through the evening.
As for the risk of severe storms, the main threat will be south of
the front, and will be mostly a wind and hail threat. Shear may be
more limited tomorrow than today, especially south of the front
where the highest instability will be.
The main threat tomorrow however, looks like it will be a heavy rain
and flooding threat. Along and south of the front, there could be
several risk factors, including very high precipitable water values
(above 2 inches) and a very deep warm cloud layer. There is
potential, especially Monday evening, for training storms, since the
mid and upper level flow will be almost parallel to the front. Held
off on issuing a flash flood watch at this time given the
uncertainty with where the front will be, and thus where the threat
area will be. If the front stalls near ILG, then the main threat
area will be over northern Delmarva and far southern NJ (Salem,
Cumberland, Atlantic, and Cape May).
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary: Long term forecast was updated using the latest national
blended guidance. No significant changes were made to the previously
issued long term forecast. The medium range continues to look quite
unsettled, with chances of strong convection and heavy rain multiple
times through late Thursday. A stronger system and frontal boundary
will clear the area by early Friday leading to at least a brief lull
in the active and wet week ahead.
Global guidance indicates much of the eastern CONUS will remain in
quasi-zonal upper to mid-level flow through late Thursday with
numerous shortwave troughs and perturbations propagating through the
flow during that time. At the surface, a quasi-stationary
frontal boundary will remain in place across the region
generally near the northern part of the forecast area. This
pattern will result in a few rounds of showers and storms
through late Thursday. As typical with this type of pattern,
global scale guidance does not handle the details of convective
evolution of timing very well, neither do mesoscale model beyond
about 24-36 hours. Therefore the timing, evolution, and
strength of showers and storms remains uncertain through much of
the long term at this time. That being said, a few rounds of
convection during this time may bring the potential for strong
to severe thunderstorm and/or flash flooding. The details on the
evolution of the convection will be better resolved in the
short/near term (24-48 hours) time period. By early Friday, a
stronger system looks to push through the region ahead of a
higher amplitude medium wave trough. This will bring an end to
the active period we have ahead of us this week. Some chances
for showers and/or storms appear to return into the weekend.
As previously mentioned, most of the area will be in the vicinity of
a weak frontal boundary with southerly to westerly flow along and
south of it. This will result in dewpoints in the upper 60s to
around 70 degrees and temps roughly within a few degrees of normal.
Persistent, although intermittent, cloud cover will moderate temps
such that night time lows will be relatively warm (mostly upper
60s) and daytime highs relatively cool (mostly low 80s)
compared to climatological normals. Honestly not too bad
considering the time of year!
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this afternoon...Mostly VFR conditions should continue.
However, there remains a chance for showers and thunderstorms. The
highest risk of TSRA is mostly from KRDG and KPNE southward.
Southwesterly winds 10 to 15 kt should continue through the
afternoon, though gusty and erratic winds are possible in the
vicinity of thunderstorms this afternoon and evening.
Tonight...Chances for storms continue for the first part of the
evening. Additional showers and possibly a thunderstorm or two could
develop behind the main line of convection, but coverage would
likely be limited. After 06Z, once storms dissipate, there is a
chance for localized BR to develop, especially for any areas that
receive heavy rain this evening. Confidence in this occuring is
quite low. Southwest winds near/below 10 kts becoming light and
variable overnight.
Monday...starting VFR. A chance for showers and thunderstorms
returns after 18Z. MVFR and even IFR conditions will be possible
with the afternoon showers and storms. Winds will be light and
variable in the morning, becoming southwesterly 5 to 10 kt by the
afternoon.
Outlook...
Monday night...IFR conditions with showers and thunderstorms
possible especially through 06Z. Depending on if any terminals
receive heavy rain, localized BR may again develop after 06Z. Winds
are expected to become light and variable overnight.
Tuesday through Thursday night...An unsettled and stormy
pattern is expected through late week. Mainly VFR conditions are
expected outside any showers and storms, however showers and
storms may briefly lower conditions to sub-VFR at times. Winds
generally from the west or south around 5-10 kts. High
confidence on the overall pattern, but low confidence on timing
of precipitation.
&&
.MARINE...
Seas will gradually diminish through the evening. The Small Craft
Advisory will continue on the coastal waters through 10 PM EDT. Once
seas drop below 5 ft, winds and seas should stay below SCA criteria
tonight and tomorrow. However, strong winds will be possible in the
vicinity of any thunderstorms both this evening and again Monday
afternoon and evening.
Outlook...
Tuesday through Thursday night...Sub-advisory conditions are
expected through the outlook period, however seas and winds may
be high in and around scattered showers and thunderstorms
through the period. Seas may build to 4-5 feet Thursday night.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ450>455.
&&
Synopsis...Staarmann
Near Term...Johnson
Short Term...Johnson
Long Term...Staarmann
Aviation...Johnson/Staarmann
Marine...Johnson/StaarmannHazardous weather outlook, Jun 16, 3:37 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 337 PM EDT Sun Jun 16 2019 NJZ001-007>010-012-013-015-020-PAZ054-055-060>062-103-105-106-171945- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Ocean-Carbon-Monroe-Berks-Lehigh-Northampton- Western Montgomery-Upper Bucks-Lower Bucks- 337 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several chances of showers and storms exist through Thursday. Flooding may become more of a problem with time across the area should repeated rounds of storms affect the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-025-171945- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 337 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...This afternoon and tonight. Some thunderstorms through this evening could be severe. The primary hazard is damaging winds. There is a moderate risk for the formation of dangerous rip currents through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several chances of showers and storms exist through Thursday. There is potential for severe storms Monday. Heavy rain leading to flash flooding is possible Monday evening and the risk may increase Tuesday through Thursday should repeated rounds of storms affect the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-NJZ016>019-021>023-027-PAZ070-071- 101-102-104-171945- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Cumberland- Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery- 337 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, southern New Jersey and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Some thunderstorms through this evening could be severe. The primary hazard is damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several chances of showers and storms exist through Thursday. There is potential for severe storms Monday. Heavy rain leading to flash flooding is possible Monday evening and the risk may increase Tuesday through Thursday should repeated rounds of storms affect the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-171945- Eastern Monmouth-Coastal Ocean- 337 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the formation of dangerous rip currents through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several chances of showers and storms exist through Thursday. Flooding may become more of a problem with time across the area should repeated rounds of storms affect the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-171945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 PM EDT Sun Jun 16 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Wind gusts above 34 kt will be possible in the vicinity of any storms through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Several chances of showers and storms exist through Thursday. There is potential for severe storms with strong winds and large hail Monday, primarily from the Great Egg Inlet and waters further south. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jun 16, 9:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
903 PM EDT Sun Jun 16 2019
DEZ001-002-MDZ008-012-015-170130-
Kent-New Castle-Queen Anne's-Cecil-Kent-
903 PM EDT Sun Jun 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE...
NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND
SOUTHEASTERN CECIL COUNTIES...
At 903 PM EDT, a strong thunderstorm was located over Massey, or 9
miles southwest of Middletown, moving east at 40 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middletown, Smyrna, Clayton, Cecilton, Millington, Warwick,
Sassafras, Green Spring, Port Penn, Delaney Corner, Massey, Woodland
Beach, Townsend, Galena, Odessa and Chambersville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3952 7557 3951 7556 3949 7559 3944 7558
3941 7554 3937 7552 3935 7549 3933 7550
3934 7549 3931 7543 3929 7543 3922 7588
3939 7595
TIME...MOT...LOC 0103Z 252DEG 34KT 3933 7583
MPSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:10 PM EDT | Special Weather Statement | PHI | Cumberland | 35 min |
| Jun 16, 9:17 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 28 min |
| Jun 16, 9:24 PM EDT | Special Marine Warning | PHI | 18 min | |
| Jun 16, 9:33 PM EDT | Special Weather Statement | PHI | Salem | 27 min |
| Jun 16, 9:38 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland | 33 min |
| Jun 16, 9:55 PM EDT | Special Marine Warning | PHI | 50 min | |
| Jun 16, 10:10 PM EDT | Special Weather Statement | PHI | Atlantic | 35 min |
| Jun 17, 12:31 AM EDT | Special Weather Statement | PHI | Salem | 29 min |
| Jun 17, 1:01 AM EDT | Special Weather Statement | PHI | Gloucester | 29 min |
| Jun 17, 1:09 AM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cumberland, Gloucester, Salem | 36 min |
| Jun 17, 1:26 AM EDT | Severe Thunderstorm Warning | PHI | Atlantic | 31 min |
| Jun 17, 1:27 AM EDT | Special Marine Warning | PHI | 48 min | |
| Jun 17, 1:41 AM EDT | Special Weather Statement | PHI | Atlantic | 34 min |
| Jun 17, 1:59 AM EDT | Special Weather Statement | PHI | Atlantic | 31 min |
| Jun 17, 2:02 AM EDT | Special Marine Warning | PHI | 58 min | |
| Jun 17, 2:07 AM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Ocean | 23 min |
| Jun 17, 2:35 AM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 40 min |
| Jun 17, 3:02 AM EDT | Special Weather Statement | PHI | Monmouth | 13 min |
| Jun 17, 3:06 AM EDT | Special Marine Warning | PHI | 54 min | |
| Jun 17, 3:51 AM EDT | Flash Flood Watch | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more | 47 hr |
| Jun 17, 4:48 AM EDT | Special Weather Statement | PHI | Atlantic | 27 min |
| Jun 17, 6:48 PM EDT | Special Weather Statement | PHI | Gloucester | 42 min |
| Jun 17, 4:24 PM EDT | Special Weather Statement | PHI | Sussex | 36 min |
| Jun 17, 4:54 PM EDT | Special Weather Statement | PHI | Sussex | 36 min |
| Jun 17, 6:13 PM EDT | Areal Flood Advisory | PHI | New Castle | 2 hr |
| Jun 17, 5:46 PM EDT | Special Weather Statement | PHI | Talbot | 44 min |
Nearby
Special Weather Statements in Delaware, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.